Synthetic cannabinoids

Hallucinogen

Synthetic cannabinoids are man-made drugs which are designed to act like the main psychoactive chemical in cannabis. They usually look like a mixture that resembles buds or leaves like cannabis.

It's becoming increasingly common for these drugs to be found in vapes, as well as edibles (e.g. gummies) and mixed with herbal cannabis.

Also known as:

  • Magic mushrooms
  • Shrooms
  • Caps
  • Spice
  • Mamba
  • Amsterdam Gold
  • Annihilation
  • Devil's weed
  • K2
  • Tai
  • Haze

What do synthetic cannabinoids look like?

  • Solids or oils in their pure forms
  • Buds or leaves like herbal cannabis’ when turned into a mixture

How are synthetic cannabinoids taken?

Synthetic cannabinoids are normally used in a similar way to cannabis:

  • Smoking in a ‘joint’ or ‘spliff’ (similar to a self-rolled cigarette), a pipe, or a a ‘bong’, which is where smoke is bubbled through water and inhaled
  • Vaping, through an e-cigarette or vape, where cannabis (or its active ingredient THC) is added to the vape liquid
  • Dabbing, where cannabis oil or ‘shatter’ is heated to a high temperature and the vapour is inhaled
  • Eating, through adding it to foods such as cakes, teas, and gummies or lollipops

How can synthetic cannabinoids make me feel?

Generally speaking, synthetic cannabinoids can:

  • Cause nausea or vomiting (‘throwing a whitey’)
  • Make you feel hungry (‘the munchies’), 
  • Make you feel giggly
  • Make you feel unmotivated, sleepy or withdrawn
  • Lead to sexual arousal
  • Cause your eyes become red or irritated
  • Make your mouth go very dry
  • Increase your heart rate and cause changes in your blood pressure and blood sugar levels

As synthetic cannabinoids are designed to act like cannabis, the effects are intended to be similar, but can be much more intense. 

Because of their potency, synthetic cannabinoids can also cause:

  • Hallucinations 
  • Increased risk of overdose than natural cannabis
  • Paranoia
  • Panic attacks
  • Forgetfulness
  • Non-responsiveness and feeling overly sedated

How long do the effects of synthetic cannabinoids last?

It depends on several factors, including your age, weight and metabolism, what you have already taken, the purity of the drug, and the dose.

Generally speaking, the effects of smoked, vaped or inhaled products usually occur after a few minutes and usually last for around an hour. The effects of eating cannabis products usually take longer to occur.

What happens to my body if I use synthetic cannabinoids frequently?

Synthetic cannabinoids are more potent than natural cannabis. This means it's easier to use too much and experience unpleasant and harmful effects. 

Using synthetic cannabinoids frequently can cause:

  • Paranoia and hallucinations
  • Anxiety
  • Seizures (which may lead to a coma)
  • Overheating
  • Extreme drowsiness
  • Stomach pain
  • Feeling sick
  • Severe headaches
  • Loss of appetite, 
  • Acting aggressively or violently 
  • Inability to speak or move normally

How to reduce harm while using synthetic cannabinoids

We recognise that some ways of using drugs carry less risk than others, and by providing information which supports people to make informed decisions, we can help people to minimise harm.

Before you start, check:

  • Is now the right time? How you’re feeling when you use synthetic cannabinoids can impact the effects you may experience, so consider checking in with yourself and thinking about whether now is a good time for you.

  • Do I know what I’m taking? Researching what you’re planning to take, what the effects can be and how to reduce harm can help to keep you safe. 

  • Have I contacted a friend or family member? In case you need help while you’re taking synthetic cannabinoids, consider telling someone your plans.

While you're using:

Start low, go slow

Strength can vary between batches, even if you take the drug regularly, starting with a small amount and waiting at least two hours before your next dose can help to reduce the risk of overdose.

Go at your own pace

Everyone responds differently to drugs - trying to keep up with others puts you at greater risk of overdosing. 

Try not to use on your own

It's best not to use synthetic cannabinoids if you’re on your own or if you’re in a position where there is nobody you could call for help. A buddy system - where one person takes their dose first and waits until the peak effects have worn off before the other person uses - makes it more likely that someone can help if anyone overdoses.

Take care when smoking

Mixing synthetic cannabinoids with tobacco can lead to nicotine dependence and increase risk of longer-term harms, so take extra care if you smoke with tobacco. Inhaling deeply will not increase the effect of cannabis, but it could damage your lungs, so try and take small and short puffs. 

Try not to mix

Try and use synthetic cannabinoids on their own, as mixing with other drugs or alcohol can increase your risk of overdose.

Find a safe space

Where you are when you take synthetic cannabinoids can impact the effects you may experience, so try and find a space where you feel safe, comfortable, with people you trust.

Sip water

It’s common to get a dry mouth when using synthetic cannabinoids, so sipping water regularly can help.

The recovery position

The recovery position helps to prevent someone unconscious from choking on vomit. If someone is unconscious, putting them in the recovery position, getting help if needed, and staying with them will help to reduce the risk of harm.

After using synthetic cannabinoids:

  • Looking after and being kind to yourself is important - get plenty of sleep and rest, and try to avoid taking any other drugs to give your body time to recover

  • Refuelling will help your recovery - this includes drinking plenty of water and eating something nutritious which is soft on your stomach and not too rich

And always remember - if you’re feeling low and feel you can’t talk to a friend or family member, contact us for help through our webchat or find your local service.

What do I do if I think someone has overdosed on synthetic cannabinoids?

If someone passes out or falls asleep and you can’t wake them up after using synthetic cannabinoids, put them in the recovery position and get help fast by calling 999, telling emergency services what you know.

Symptoms of synthetic cannabinoid overdose include:

  • Anxiety
  • Loss of coordination
  • Panic
  • Uncontrolled muscle movements
  • Increased heart rate
  • Low blood pressure
  • Vomiting
  • Respiratory depression
  • Delirium
  • Suicidal ideation
  • Psychotic symptoms

If you suspect someone has overdosed, it’s always best to administer naloxone. Naloxone reverses the effects of opioid drugs like heroin, morphine and fentanyl. Drugs bought illicitly can contain a mixture of substances, including opioids, so use naloxone if you have it. If someone hasn’t overdosed on opioids, naloxone won’t harm them. 

You can get a naloxone kit and training on how to use it from your local WithYou service

More information about naloxone, including how to use it.

Synthetic cannabinoid withdrawal signs, symptoms, and what to do

If your body develops a tolerance to synthetic cannabinoids, you may feel you need to take more to get the same effects. 

You can become dependent on synthetic cannabinoids, and regular use can lead to physical withdrawal symptoms when you try to stop or cut back.

Withdrawal symptoms include:

  • Feeling moody and irritable
  • Feeling sick
  • Finding it hard to sleep or eat
  • Sweating and shaking
  • Diarrhoea

If you’re dependent on synthetic cannabinoids, we can help you cut down safely, as stopping suddenly can lead to withdrawal complications. 

Find a local service

The law around synthetic cannabinoids

Synthetic cannabinoids are a Class B drug, which means it's illegal to be found carrying or using. The legal term for this is possession. The maximum sentence for possession of a Class B drug is up to five years in prison, a fine or both. 

It’s also illegal to give away or sell synthetic cannabinoids. This is known as supply, and is a more serious offence than possession.  It can be considered supply if you give your friend some or share some with them, and this could get you time in prison, an unlimited fine or both.

Looking for support?

If you’re concerned about your synthetic cannabinoid use, or if you’re worried about someone you know, we’re WithYou. We provide free, confidential and non-judgemental support and advice. Please don’t hesitate to reach out: